Texas is among 23 states that received shipments of a steroid used to treat back pain but is now linked to a rare fungal meningitis outbreak.
State officials say at least two Texas health facilities received a painkiller linked to a rare fungal meningitis outbreak, including Texas Health Harris Methodist Hospital Southlake.
The Southlake facility received 121 vials of the possibly tainted steroid. Hospital officials confirmed that 114 patients received a shot from the batch. The shots were not in the arm but were epidural shots.
Tarrant County Public Health said no patients have been diagnosed with the meningitis. However, hospital President Traci Bernard said the patients have been advised to watch for such symptoms as nausea, light sensitivity and altered mental state.
Bernard told NBC 5 that the doses have been removed from use and that the hospital is waiting to send them to the Centers for Disease Control and Prevention.
Health officials say a Dallas-area clinic, Dallas Back Pain Management, also received the drug.
Zachary Thompson, Dallas County health department director, told NBC 5 that his agency "has been notified by the Dallas Back Pain Management Clinic that some patients might have been exposed to the recalled products."
The outbreak has killed at least seven and sickened 64 elsewhere. None of those cases are in Texas. People with weak immune systems are more at risk of the inflammation of the membranes covering the brain.
Health providers are scrambling to notify patients that the routine steroid injections they received for back pain in recent months may have been contaminated with a deadly fungal meningitis.
It became apparent Thursday that hundreds, and perhaps thousands, of people who got the shots between July and September could be at risk after officials revealed that a tainted steroid suspected to have caused a meningitis outbreak in the South had made its way to 75 clinics in 23 states.
The Food and Drug Administration urged physicians not to use any products at all from the Massachusetts pharmacy that supplied the preservative-free methylprednisolone acetate.
So far, 35 people in six states -- Tennessee, Virginia, Maryland, Florida, North Carolina and Indiana -- have contracted fungal meningitis, and five of them have died, according to the CDC. All had received steroid shots for back pain, a highly common treatment.
It is not clear how many patients received tainted injections, or even whether everyone who got one will get sick. The time from infection to onset of symptoms is anywhere from a few days to a month, so the number of people stricken could rise.
The pharmacy involved, the New England Compounding Center of Framingham, Mass., has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate, Massachusetts health officials said.
Investigators this week found contamination in a sealed vial of the steroid at the company, FDA officials said. Tests are under way to determine if it is the same fungus blamed in the outbreak.
Several hundred of the vials, maybe more, have been returned unused, but many others were used. At one clinic in Evansville, Ind., more than 500 patients received shots from the suspect lots, officials said. At two clinics in Tennessee, more than 900 patients -- perhaps many more -- did.
The company has shut down operations and said it is working with regulators to identify the source of the infection.
"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.
Massachusetts health officials said NECC has a pending complaint against it from this year, related to the potency of a medication used in eye surgery. It appears unrelated to the current outbreak, said Dr. Madeleine Biondolillo, director of the state's Bureau of Healthcare Safety.
Biondolillo said two prior complaints, including one for sterile compounding procedures, were both resolved in 2006. The pharmacy was inspected and cleared by the state Department of Public Health last year after relocating its operations on the same site, she said.
The first known case in the meningitis outbreak was diagnosed about two weeks ago in Tennessee, which still has by far the most cases with 25, including three deaths. Deaths have also been reported in Virginia and Maryland.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headache, nausea, dizziness and fever.
The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold and is treated with high-dose antifungal medications, usually given intravenously in a hospital.
Robert Cherry, 71, a patient who received a steroid shot at a clinic in Berlin, Md., about a month ago, went back Thursday morning after hearing it had received some of the tainted medicine.
"So far, I haven't had any symptoms ... but I just wanted to double check with them," Cherry said. "They told me to check my temperature and if I have any symptoms, I should report straight to the emergency room, and that's what I'll do."
The company that supplied the steroid in question is what is known as a compounding pharmacy. These pharmacies custom-mix solutions, creams and other medications in doses or in forms that generally aren't commercially available.
Other compounding pharmacies have been blamed in recent years for serious and sometimes deadly outbreaks caused by contaminated medicines.
Two people were blinded in Washington, D.C., in 2005. Three died in Virginia in 2006 and three more in Oregon the following year. Twenty-one polo horses died in Florida in 2009. Earlier this year, 33 people in seven states developed fungal eye infections.
Compounding pharmacies are not regulated as closely as drug manufacturers, and their products are not subject to FDA approval.
A national shortage of many drugs has forced doctors to seek custom-made alternatives from compounding pharmacies.
The New England Compounding Center makes dozens of other medical products, state officials said. But neither the company nor health officials would identify them.
The company said in a statement Thursday that despite the FDA warning, "there is no indication of any potential issues with other products." It called the deaths and illnesses tragic and added: "The thoughts and prayers of everyone employed by NECC are with those who have been affected."
A 2011 state inspection of the Framingham facility gave the business a clean bill of health.
Associated Press writers Travis Loller in Nashville; Jay Lindsay in Boston; Randall Chase in Wilmington, Del.; AP chief medical writer Marilynn Marchione in Milwaukee and NBC 5's Omar Villafranca contributed to this story.